Make an appointment:
Specialty
(i.e. Dermatologists)
Choose a Specialty
No Results
Location

Did I have an allergic reaction to Vicodin?

I am a 47 year old female who had a sinus and ear infection. The pain in my ear was so bad the doctor prescribed Vicodin for the pain. I took the medicine as directed for about 24 hours. Then I started vomiting and couldn't stop. Though it was the weekend, I called the doctor's office and the person who answered said to stop taking the Vicodin, but they did not say why. I did not stop vomiting, or trying to vomit, for the next two days. I know I did not have a stomach bug, as I had no fever or diarrhea. Why did I have such a strong reaction to this drug?
It sounds like you and your stomach really did not agree with Vicodin. This is not all that uncommon of a reaction to a narcotic pain killer, though your reaction does sound quite pronounced. Vicodin is a combination medicine that contains the pain killer and fever reducer acetaminophen (also known as Tylenol) and the narcotic pain killer hydrocodone. The nausea and vomiting that you experienced does not technically mean that you had an allergy to hydrocodone. To a doctor, an allergy means that your immune system had a reaction to the drug which can result (in addition to nausea and vomiting), in hives, lose blood pressure, and difficulty breathing. It is likely that you will have similar reactions to other oral narcotic pain killers. Nevertheless, you should if you are ever in a position that you need to receive IV pain killers, make sure that you let the doctor know that you had this reaction. I suggest that you schedule an appointment with the physician that prescribed you the Vicodin. Explain the reaction to him or her. There are other options for pain control that you may tolerate better. Hopefully, your sinus an dear infection will clear up soon and you won't have to take any more pills.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under ZocDoc’s Terms of Service.

Nearby Internists

Other Internists